New Mexico, 2003

Funnel Cloud in New Mexico, May 25, 2003

May 25, 2003 · NWS ABQ · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 1:54 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, May 25, 1:54 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT SUN MAY 25 2003

WEAKENING MID-LVL LOW NEAR NEW MEXICO/S BOOTHEEL WILL GET FORCED
SEWD TNGT...AND UNLIKE TODAY...IT SHOULD BE A NON-PLAYER FOR OUR
REGION ON MEMORIAL DAY. THIS AS A MID-LVL RDG SLOLY BUILDS FROM
SRN CA INTO SRN GREAT BASIN TOMORROW...WITH FURTHER STRENGTHENING OF
RDG EXPECTED MON NIGHT INTO TUE.

DIFLUENT FLOW ALOFT NORTHEAST OF THE MID-LEVEL LOW HAS BEEN ENHANCING
TSTM ACTIVITY AREAWIDE BUT MORE ORGANIZED TSTMS HAVE BEEN CLUSTERED
NEAR THE CONTDVD IN WC/NW NEW MEXICO IN REGION OF ENHANCED LOW LEVEL
CONV AND IN THE VICINITY OF THE CENTRAL MOUNTAIN CHAIN FROM THE
SANDIA/S SOUTHWARD AND CHAVES COUNTY WHERE THE AIR MASS IS MOST
UNSTABLE. SB CAPES NEAR 2500 J/KG BASED ON SPC ANAL WEB PAGE. MOSTLY
ISOLD PULSE-TYPE SEVERE STORMS THUS FAR GIVEN WEAK WIND FIELDS...BUT
WE HAVE HAD REPORTS OF FUNNEL CLOUDS OVER TORRANCE COUNTY. OF
GREATER CONCERN HAS BEEN HEAVY RAIN/FF POTENTIAL DUE TO THE SLOW
MOVEMENT OF THE TSTMS. WILL HANDLE HEAVY RAIN/FF SITUATION WITH
SHORT-FUSED PRODUCTS. THANKS TO SATELLITE ANALYSIS BRANCH/NESDIS FOR
THEIR UPDATES.  AIR MASS NOTICEABLY COOLER AND MORE STABLE ACROSS THE
NORTHEAST PLAINS AS COMPARED TO RECENT DAYS SO MAY NEED TO TRIM BACK
POPS THERE TONIGHT. GETTING MORE ACTIVE EC PLAINS SO LIKELY POPS
STILL WARRANTED.

AFTER TONIGHT...FORECAST AREA WILL BE UNDER A WEAK NORTHERLY
STEERING FLOW FOR MEMORIAL DAY. SUFFICIENT MOISTURE IN PLACE FOR
ANOTHER ROUND OF TSTMS MAINLY MOUNTAINS AND EAST. LOW LEVEL UPSLOPE
MAY ACTUALLY STRENGTHEN A BIT AS MID-NATION SURFACE SINKS SWD.

STEERING FLOW BECOMES MORE NELY ON TUE AS 500 MB HIGH CENTER TO
EVENTUALLY SET UP OVER OVER SW UTAH BY 00Z WED. OVERALL...TUESDAY
LOOKS PRETTY LOW GRADE TSTM-WISE BUT STEERING FLOW WOULD FAVOR THE
CENTRAL VALLEYS FOR AT LEAST ISOLD ACTIVITY. WILL LEAVE THE FAR WEST
POP-FREE PER PREVIOUS FORECAST.

GFS SUGGESTS ANOTHER BOUNDARY PUSHING INTO THE NORTHEAST ON
WEDNESDAY WHICH SEEMS REASONABLY GIVEN UPPER HIGH POSITION OVER FOUR
CORNERS. OTHERWISE...SHOULD BE SIMILAR TO TUESDAY WITH ISOLD MTN
CONVECTION. THURSDAY SHOULD BE ONE OF THE LEAST (IF NOT THE LEAST)
ACTIVE DAYS OF THE WEEK WITH UPPER HIGH OVERHEAD AND WEAK LEE
TROFG.  KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 055/088 054/090 054 41211
GALLUP.................... 045/085 042/087 043 41211
GRANTS.................... 046/083 045/085 045 41411
GLENWOOD.................. 049/090 049/093 050 41110
CHAMA..................... 039/074 039/076 039 41433
LOS ALAMOS................ 050/073 051/075 049 41532
RED RIVER................. 036/067 037/070 036 41533
TAOS...................... 046/074 047/077 046 41433
SANTA FE.................. 049/075 050/077 048 41533
SANTA FE AIRPORT.......... 051/078 052/080 049 41433
ESPANOLA.................. 047/082 048/084 046 41432
ALBUQUERQUE HEIGHTS....... 059/084 060/085 058 41322
ALBUQUERQUE VALLEY........ 055/087 056/088 054 41322
ALBUQUERQUE FOOTHILLS..... 056/079 057/080 055 41422
ALBUQUERQUE WEST MESA..... 058/085 059/086 057 41322
SOCORRO................... 054/088 054/091 054 41321
SANDIAPARK/CEDAR CREST... 050/072 050/074 048 41532
MORIARTY/ESTANCIA......... 043/071 044/076 043 41533
CARRIZOZO................. 052/082 052/086 052 41321
RUIDOSO................... 044/070 043/075 043 41421
RATON..................... 044/071 045/075 045 41533
LAS VEGAS................. 045/072 046/075 047 41543
ROY....................... 048/071 049/075 050 41533
CLAYTON................... 050/074 050/077 053 41532
SANTA ROSA................ 052/073 053/077 054 41643
TUCUMCARI................. 054/072 055/078 057 41643
FORT SUMNER............... 054/073 054/077 055 41743
CLOVIS.................... 055/072 055/077 057 41743
PORTALES.................. 055/073 055/078 057 41743
ROSWELL................... 059/080 059/083 059 41733

.ABQ...NONE.
Hazardous weather outlook, May 25, 5:00 AM MST, 12 hours 30 minutes before
NMZ001>021-026-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NEW MEXICO. PLENTY OF LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS THE EAST TODAY. COMBINED WITH A FAVORABLE
WIND PATTERN THROUGHOUT THE ATMOSPHERE AND AN APPROACHING
DISTURBANCE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH HAIL ONE INCH OR GREATER AND WIND GUSTS
OVER 60 MPH THE MAIN THREAT. BRIEF HEAVY RAIN COULD RESULT IN
FLOODING OF LOW LYING AREAS AND RAPID FLOWING WATER IN NORMALLY DRY
ARROYOS AND WASHES.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL INTO
SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THE AREA OF MOST
CONCERN IS SOUTH OF INTERSTATE 40 AND EAST OF U.S. ROUTE 54.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
BETWEEN 200 PM AND 1000 PM MDT. THE MOST LIKELY AREA FOR THE SEVERE
WEATHER INCLUDES ALL OF THE EASTERN HIGH PLAINS FROM THE NORTHEAST
HIGHLANDS TO THE LINCOLN COUNTY HIGH PLAINS...EAST TO THE TEXAS
BORDER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Roosevelt

When
May 25, 5:30 PM MST
Where
Roosevelt County, Elida
Reported by
LAW ENFORCEMENT
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355650.